Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 140, NWS Denver/Boulder, CO

July 7, 2016Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 7, 2016, 10:58 PM MDT for Lincoln County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 10:58 PM MDT (04:58 UTC)
Expired
Jul 8, 2016, 12:00 AM MDT
In force
62 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
3096 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS55 KBOU 080458
SVRBOU
COC073-080600-
/O.NEW.KBOU.SV.W.0140.160708T0458Z-160708T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1058 PM MDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL MIDNIGHT MDT

* AT 1056 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 4 MILES SOUTHEAST OF ARRIBA TO 9 MILES WEST OF
  BOYERO...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
  FLAGLER TO 59 MILES WEST OF CHEYENNE WELLS...MOVING NORTHEAST AT
  20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BOYERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3885 10352 3925 10327 3931 10316 3913 10316
      3882 10317
TIME...MOT...LOC 0456Z 240DEG 16KT 3923 10323 3891 10344 

HAIL...1.50IN
WIND...60MPH
 
$$

GIMMESTAD
2 follow-up statements
174 
WWUS55 KBOU 080533
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1133 PM MDT THU JUL 7 2016

COC073-080600-
/O.CON.KBOU.SV.W.0140.000000T0000Z-160708T0600Z/
LINCOLN CO-
1133 PM MDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR EAST CENTRAL LINCOLN COUNTY...

AT 1133 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOYERO...OR
28 MILES SOUTH OF FLAGLER...MOVING EAST AT 15 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BOYERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3884 10337 3922 10323 3926 10316 3913 10316
      3882 10317
TIME...MOT...LOC 0533Z 291DEG 13KT 3891 10325 

HAIL...2.00IN
WIND...60MPH
 
$$

GIMMESTAD
859 
WWUS55 KBOU 080606
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1206 AM MDT FRI JUL 8 2016

COC073-080614-
/O.EXP.KBOU.SV.W.0140.000000T0000Z-160708T0600Z/
LINCOLN CO-
1206 AM MDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  THIS REMAINS A
DANGEROUS STORM WITH VERY LARGE HAIL...AND A SEVERE THUNDERSTORM
WARNING IS IN EFFECT FOR SOUTHWESTERN CHEYENNE COUNTY INCLUDING WILD
HORSE AND AROYA UNTIL 1230 AM. 

LAT...LON 3884 10337 3922 10323 3926 10316 3913 10316
      3882 10317
TIME...MOT...LOC 0603Z 240DEG 16KT 3891 10325 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:46 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 7, 8:46 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
846 PM MDT THU JUL 7 2016

.UPDATE...
Issued at 846 PM MDT Thu Jul 7 2016

Convection has cleared the northeastern plains, but another round
is developing farther south near the Palmer Divide into Lincoln
county. These storms seem to be splitting, with a couple of these
expected to move farther north into Elbert and Northern Lincoln
counties later this evening. Enough moisture and instability for a
threat of one or two severe storms as well with large hail and
damaging winds. That activity should decrease shortly after
midnight but can't rule out a couple storms lingering later due to
low level jet aiding low level moisture convergence on the eastern
plains. Will continue to monitor overnight. On Friday, higher
low level moisture and CAPE values potentially reaching 2500-3500
J/Kg over the eastern plains will bring a few severe storms with
very large hail, damaging winds, and heavy rainfall. Isolated
tornado also possible especially along any boundaries. At this
time, main severe weather threat would be from just east and
southeast of Denver onto the eastern Colorado plains.

&&

.SHORT TERM...(This evening through Friday)
Issued at 350 PM MDT Thu Jul 7 2016

Patch work of convection/weak t-storms forming along a instability/
shear axis tailing along the Wyoming/Colorado border at this time
has made very slow southward progress past few hours. Models show
little additional progress rest of this afternoon and storms
firing along this axis expected to remain below severe criteria.
Although gusts to 40kts and dime to nickle size hail a low
probability. North of this area of convection...air is drier and
cooler with north-northwesterly sfc winds. South of this
line...sfc winds primarily east-southeasterly with slightly higher
dewpoints. By this evening...northern convection should wrap up
well before midnight about where it is now. Overnight...models
show a resurgence in easterly/upslope flow on the plains in the
wake of the passing trough. 50s dewpoints across swrn
Nebraska/wrn Kansas spread westward into the CWA overnight
potentially resulting in extensive low cloud coverage on the
plains by late tonight. May see spotty drizzle and fog...but more
of an exception than the rule. Influx of moisture sets the stage
for a potentially active weather day on the plains tomorrow
afternoon.

On Friday...low clouds on the plains should gradually erode from
west to east through the morning allowing for strong heating by
late morning. Model then show a mid-level disturbance rotating
over the top of the resident upper ridge and over NE Colorado by
mid to late afternoon. Sfc based and mean layer CAPES on the
plains jump after 20z along a line from NE Weld County to wrn
Elbert County. It is along this axis that the chance for storms
will be greatest tomorrow afternoon with hail...strong gusts and
locally heavy rainfall a reasonable bet. Models indicating mean
layer PW values in the 1.0 to 1.4 inches east of the I-25
corridor. Sfc has most of eastern Colorado in a slight risk area
tomorrow. So large hail and damaging wind also a possibility along
the slowly eastward propagating trough axis. Elsewhere...storm
chances much lower in the high country where air much drier and
more stable. Highs tomorrow 1-3deg c warmer in the wake of today's
short wave passage.

.LONG TERM...(Friday night through Thursday)
Issued at 350 PM MDT Thu Jul 7 2016

Upper ridging is over the CWA Friday night and Saturday with weak
westerly flow aloft. The synoptic scale energy is benign Friday
night through Saturday night, then weak upward energy is expected
Sunday and Sunday night. Normal drainage winds are progged Friday
night, then east and southeasterlies on Saturday. There is more
drainage flow Saturday night, then downsloping Sunday. For
moisture, there is some convective related cloudiness Friday
evening, then again late day Saturday, and less late day Sunday.
Precipitable water values are in the 0.35 inch west to 1.25 inch
for the far eastern border Friday evening. They range from 0.40
inch west to 1.00 inch east late day Saturday and late day Sunday.
Models have significant cape values over the eastern half of the
plains Friday evening, less for late day Saturday, and pretty high
again late day Sunday. Lapse rates are pretty steep over most of
the CWA all the three late day periods. For pops will go with
10-40%s Friday evening, highest over the far east, then 10-30%s
late day Saturday and 10-20%s late day Sunday. For temperatures,
Saturday's highs are 0-2 C warmer than Friday's. Sunday's highs
are 0-1 C warmer than Saturday's. For the later days, Monday
through Thursday, models have an upper trough move across the CWA
Monday afternoon into the evening. Tuesday through Thursday, west-
northwesterly flow aloft is progged for the CWA. There is not much
moisture and temperatures look to be a tad below seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 846 PM MDT Thu Jul 7 2016

Main storm threat late this evening should hold just south of the
Denver metro area airports, but could affect southeast approach
gates near Limon til around 06Z. Other potential weather impact
would be stratus 10Z-15Z, but flow is turning rather rapidly to a
more southerly direction by morning which is not too favorable.
Still a low chance of ceilings developing near 3000 feet but odds
favor VFR conditions prevailing. Storm coverage expected to
increase after 21Z Friday with strong or severe storms possible
along and east of the best moisture, which could hold near or
just east of KDEN and KAPA.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Baker
LONG TERM...RJK
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 7, 10:51 AM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT THU JUL 7 2016

COZ030>051-081700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO MAY FORM LATE THIS AFTERNOON NEAR
THE NORTHERN COLORADO BORDER. BRIEF MODERATE RAINFALL AND WIND
GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THESE WEAKLY ORGANIZED
STORMS. OTHERWISE IT WILL BE COOLER TODAY BEHIND A DRY COLD FRONT
WHICH PASSED THROUGH THE AREA EARLIER THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY...MAINLY IN THE
MOUNTAINS AND OVER THE PALMER DIVIDE. SUNDAY AFTERNOON MAY ALSO
SEE SOME SHOWERS DEVELOP OVER THE EASTERN PLAINS.  MODERATE
RAINFALL...WIND GUSTS UP TO 40 MPH AND SOME HAIL WILL BE
POSSIBLE EACH DAY. IT APPEARS THAT DRIER WEATHER WILL RETURN FOR
THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BAKER/KALINA

In the hours before

Special weather statement, Jul 7, 5:12 PM MDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT THU JUL 7 2016

COZ051-072345-
PHILLIPS COUNTY CO-
512 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS COUNTY UNTIL 545
PM MDT...

AT 511 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF HOLYOKE...MOVING SOUTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOLYOKE...PLEASANT VALLEY AND AMHERST.

LAT...LON 4044 10238 4066 10243 4071 10206 4045 10207
TIME...MOT...LOC 2311Z 313DEG 41KT 4054 10224

RJK
Local storm report, Jul 7, 5:36 PM MDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
536 PM MDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     HOLYOKE                 40.58N 102.30W
07/07/2016                   PHILLIPS           CO   LAW ENFORCEMENT

            TREES DOWN ALONG WITH DIME SIZE HAIL IN HOLYOKE

0515 PM     TSTM WND GST     HOLYOKE                 40.58N 102.30W
07/07/2016  M59.00 MPH       PHILLIPS           CO   MESONET

0515 PM     TSTM WND GST     SW HOLYOKE              40.58N 102.30W
07/07/2016  E70.00 MPH       PHILLIPS           CO   TRAINED SPOTTER

0516 PM     TSTM WND DMG     3 SE HOLYOKE            40.56N 102.26W
07/07/2016                   PHILLIPS           CO   TRAINED SPOTTER

            TREE DAMAGE

&&

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:15 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jul 7, 11:17 PM MDTSevere Thunderstorm WarningBOULincoln43 min
Jul 7, 11:44 PM MDTSevere Thunderstorm WarningBOULincoln, Washington46 min
Jul 7, 11:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert48 min
Jul 8, 12:19 AM MDTAreal Flood AdvisoryBOULincoln, Washington3 hr
Jul 8, 12:36 AM MDTSevere Thunderstorm WarningBOUWashington39 min
Jul 8, 2:57 AM MDTSpecial Weather StatementBOUArapahoe63 min
Jul 8, 3:02 PM MDTSpecial Weather StatementBOUWeld28 min
Jul 8, 3:48 PM MDTSpecial Weather StatementBOUPhillips27 min
Jul 8, 4:06 PM MDTSpecial Weather StatementBOUMorgan24 min
Jul 8, 4:13 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld32 min
Jul 8, 4:20 PM MDTAreal Flood AdvisoryBOULogan, Phillips85 min
Jul 8, 4:51 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Weld84 min
Jul 8, 5:46 PM MDTAreal Flood AdvisoryBOULogan, Phillips119 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.